62y/o F 12 days s/p CABG presents to the er with a swollen hand to GCB hall 2. Patinet says she went to bed last night and awoke this morning with severe hand numbness, a bluish hue, and edema. Per the patient it was "completley normal last night" She has a small back escar over the area where a radial A-Line cutdown was completed. patient has only the complaints of numbness in the hand, but has normal motor functions.
PE: 36.6, 102, 12, 140/64, 99% on RA
HAND: patient has NO palpabale or dopplerable radial PULSE, she does have a triphasic ulnar pulse. her fingers are blue, and insensate at this point. her motor exam is unremarble. her entire left upper ext appears edematous as does her lower ext.
Labs start rolling back in:
CBC: 8<11.1>18K CBC (5days prior): 9<10.1>220K
Chart biposy shows that patient was on a heparin drip as an inpt which caused MASSIVE vaginal bleeding and required holding the heparin transfusion. She no longer was placed on heparin post-CABG, however HEPARIN is known to be in the flushes that nursing uses on a Central line.
So by now most people have the diagnsois of heparin-induced thrombocytopenia, but there are several important points about this case, because like STEMI's time is tissue and if you miss the diagnosis or just think that they can figure it out onthe floor the patient may loose their arm.
1. There is an EXTREMELY high mortality rate in patients that develop HIT with thrombosis. This lady had a radial aa thrombus, b/l UE DVT's and 2 LE superficial vv thrombuses, and it's only time before she develops clots in places that cells cannot be regenerated (myocardium, brain parenchyma, lung).
How do you diagnose this?
1. High index of suspicion in patients with thrombocytopenia even if they are NOT RECIEVING HEPARIN currently. This is an IgG mediated phenomenon, and it can be dalyed up to 5-14 days after last dose.
4 T's of HIT
1. Thrombocytopenia: 2 pts if plt count fell >50% of previous value, 1 pt if 30-50%
2. Timing: 2pts if fall is betwn 5-10days after exposure, 1pt after day 10
3. Thrombosis: 2pts new thrombosis, skin necrosis, or systemic rxn. 1 pt if progressive or recurrent thrombosis
4. alTernative Cause: 2pts if no other cause, 1 if there is another possible, 0 if no definite other cause
0-3 Unlikely, 4-5 intermedia, 6-8 HIGHLY probable (our ladies score was 8).
Why do they clot when they are thrombocytopenic?
The immune complex of the patients IgG ab's to the heparinoid complex(heparin and plt factor 4 DELETE FROM MEMORY PLEASE), bind to receptors on the plts, activating them and causing thrombosis which from blood clots and cause the platelet count to drop. Think of this like the ADAMS factor in TTP causing plts to aggregate.
How do I treat this???
1. Agatroban drip is LIFE/LIMB-SAVING. Approximate RR 0.2, with relatively narrow CI. It sounds strange that an anti-coagulant would be life saving in a patient with thrombocytopenia, but think of this entitiy similar to TTP.
AVOID plt transfusion in these patients as well.
So how did our lady do?
-Saved her limb, she dveeloped color and flow to her hand, and regained some of her sensation in LUE.